New York, 2003

High Wind in New York, December 1, 2003

December 1, 2003 · NWS ALY · 2 events in 2 counties and zones

The passage of a strong cold front brought a quick burst of wind and snow showers to portions of eastern New York during the morning of December 1. Wind gusts were strong enough to knock power lines down, which in turn resulted in a blown transformer and power outages to about 2,000 customers in the town of Guilderland, Albany County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong cold front brought a quick burst of wind and snow showers to portions of eastern New York during the morning of December 1. Wind gusts were strong enough to knock power lines down, which in turn resulted in a blown transformer and power outages to about 2,000 customers in the town of Guilderland, Albany County. With the exception of about 100 customers, the outages were short lived. The other 100 had to wait until later in the night for power restoration. Also, strong winds partially peeled a roof off a house in Amsterdam, Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 12:43 AM EST, 9 hours 17 minutes earlier.

Area forecast discussion, Dec 1, 12:43 AM EST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1243 AM EST MON DEC 1 2003

.DISCUSSION...

LOW PRESSURE WILL DEEPEN AND MOVE DOWN THE ST LAWRENCE VALLEY THIS
MORNING.  A FAIRLY STRONG PRESSURE GRADIENT WILL BE OVER THE AREA
TODAY, AND A BRISK WEST NORTHWEST WIND WILL BLOW ACROSS THE COUNTY
WARNING AREA BRINGING COLDER AIR INTO THE REGION.  THIS WILL RESULT
IN LAKE EFFECT SNOW, WITH SOME ACCUMULATION TO THE WEST OF THE
CAPITAL DISTRICT BY THIS EVENING.

THE ETA AND CANADIAN REGIONAL MODELS HAVE THE GREATEST AMOUNTS OF
PRECIPITATION FORECAST, AND THE AMOUNTS ARE HIGHEST TO THE WEST OF
ALBANYS COUNTY WARNING AREA.  LIKE YESTERDAY, THE CANADIAN REGIONAL
MODEL IS CREATING A LONG AND RELATIVELY NARROW BAND OF LAKE EFFECT
PRECIPITATION FROM THE CENTRAL GREAT LAKES INTO CENTRAL NEW YORK
THIS AFTERNOON AND EVENING.  THE AXIS OF THIS BAND IS SOUTH OF THE
MOHAWK VALLEY THROUGH THIS EVENING AND EXTENDS INTO THE CATSKILLS.
IT SHIFTS FURTHER NORTH OVERNIGHT, AND THEN BEGINS TO BREAK UP AND
BROADEN LATE TONIGHT AND TUESDAY MORNING.  IT WILL BE TOO WARM FOR
SNOW THIS MORNING, BUT COLDER AIR WILL TURN ANY PRECIPITATION TO
SNOW THIS AFTERNOON.  IT IS BELIEVED THAT ENOUGH SNOW MAY ACCUMULATE
IN THE CATSKILLS AND MOHAWK VALLEY LATE TODAY AND TONIGHT TO WARRANT
AN ADVISORY FOR THAT AREA.  HOWEVER, STRONG MID-LEVEL SYNOPTIC SCALE
SINKING IS FORECAST OVER MUCH OF THE COUNTY WARNING AREA TODAY AND
TONIGHT, BUT SWITCHES SIGNS OVER CENTRAL NEW YORK.  THE PROBABILITY
OF PRECIPITATION FORECAST FROM THE VARIOUS MODELS VARIES WIDELY
ACROSS THE WESTERN ZONES, WITH THE AVIATION AND NESTED GRID
FORECASTING ONLY CHANCE PROBABILITIES AT UTICA, WHILE THE ETA CHECKS
IN WITH A 94 PERCENT FOR TODAY.  DUE TO THE INITIAL WARMTH, AND THE
UNCERTAINTY REGARDING WHERE A NARROW LAKE BAND WILL SET UP LATER
TODAY, AN ADVISORY WILL NOT BE ISSUED AT THIS TIME.

A LOOK AT THE MESOSCALE SOUNDINGS, THE FORECAST PRESSURE GRADIENT
AND THE CLIMATOLOGICAL-STATISTICAL FORECAST INFORMATION FROM THE
MODELS INDICATES IT WILL BE WINDY TODAY.  HOWEVER, THE GUIDANCE DOES
NOT INDICATE THE WIND WILL BE QUITE AS STRONG AS IT WAS SATURDAY,
WHEN WE ISSUED A WIND ADVISORY IN WHAT APPEARED TO BE A MARGINAL
SITUATION, SO WELL LIKELY NOT ISSUE ONE FOR TODAY.  ANOTHER FACTOR
IS THAT THERE IS A MINOR PERTURBATION FORECAST ACROSS THE EASTERN
GREAT LAKES THIS AFTERNOON AND INTO WESTERN NEW YORK.  THIS MAY TAKE
A BIT OF PUNCH OUT OF THE WESTERLY WIND BY WEAKENING THE PRESSURE
GRADIENT.

THE GUIDANCE TEMPERATURES SUGGEST THAT TODAYS MAXIMUM READINGS WILL
BE IN THE 35- TO 45-DEGREE RANGE ACROSS THE BULK OF THE REGION.
SUNDAYS ZONE FORECAST, OUTSIDE OF THE ADIRONDACKS, HAD TEMPERATURES
IN THIS RANGE.  LITTLE CHANGE IS ANTICIPATED.  THE 15 TO 30 MILE AN
HOUR WINDS THAT WERE FORECAST LOOK REASONABLE, ALTHOUGH, SOME GUSTS
OVER 40 MAY OCCUR.

A CONTINUED WESTERLY FLOW ACROSS THE EASTERN GREAT LAKES INTO THE
COUNTY WARNING AREA PROMISES MORE LAKE EFFECT SNOW TONIGHT.  THE
MODEL PROBABILITIES ARE IN THE LIKELY CATEGORY IN THE WESTERN PORTION
OF THE AREA, AND THIS WILL BE FORECAST IN THE NEXT RELEASE OF THE
ZONES, THUS RAISING THE PROBABILITY FROM THE CHANCE VALUES THAT WERE
IN SUNDAYS ZONES. IN THE EAST, A CHANCE OF SNOW SHOWERS WILL BE
MAINTAINED.  ONE TO 3 INCHES OF SNOW WILL BE FORECAST IN THE WEST.
MINIMUM TEMPERATURES WILL BE MUCH LOWER TONIGHT THAN THEY HAVE BEEN
FOR FOR AWHILE.  READINGS FROM 15 TO 25 WILL BE FORECAST ACROSS THE
COUNTY WARNING AREA, WHICH IS IN LINE WITH THE LATEST GUIDANCE AND
SUNDAYS ZONES.

TUESDAY WILL BE A COLD DAY.  THE 850 MILLIBAR TEMPERATURE IS
FORECAST TO BE NEAR MINUS 20 CELSIUS, AND THE MODEL FORECAST
SOUNDINGS INDICATE A DRY ADIABATIC LAPSE RATE TO THE SURFACE.  THUS,
READINGS SHOULD BE MAINLY IN THE LOWER AND MIDDLE 20S IN THE HUDSON
VALLEY, WITH READINGS IN THE TEENS ELSEWHERE.  GUIDANCE TEMPERATURES
VARY QUITE A BIT IN SOME LOCATIONS FOR TUESDAY.  WELL GO WITH A
BLEND OF THE COLDER AVIATION VALUES WITH HIGHER NESTED GRID AND ETA
FORECAST, WHICH WILL RESULT IN LOWERING THE VALUES A FEW DEGREES
FROM WHAT WAS FORECAST IN SUNDAYS ZONE FORECAST.  A NORTHWEST WIND
WILL BLOW AT 15 TO 25 MILES AN HOUR CREATING NOTICEABLE WIND CHILL.
THERES A CHANCE OF MORE SNOW SHOWERS IN THE WESTERN ZONES TUESDAY,
AND OVER THE HILLS AND MOUNTAINS EAST OF THE HUDSON VALLEY.  WITH
THE FLOW BEING MORE NORTHERLY TUESDAY, ITS NOT LIKELY THAT MUCH OF
THE HUDSON VALLEY WILL EXPERIENCE ANY PRECIPITATION, MAYBE A FLURRY
OR TWO AT MOST.  SO, THE PROBABILITY OF PRECIPITATION WILL BE
LOWERED IN THE HUDSON VALLEY FROM WHAT WAS INDICATED IN SUNDAYS
ZONE FORECAST.

COLD AIR WILL REMAIN OVER THE REGION INTO FRIDAY, BUT WILL SLOWLY
MODERATE.  A LARGE ANTICYCLONE WILL BEGIN TO BUILD IN AND THE AIR
WILL BE QUITE DRY.  ALL GUIDANCE INDICATES A DRY DAY WEDNESDAY.  THE
MINIMUM TEMPERATURES FORECAST IN SUNDAYS ZONES LOOK FINE FOR
TUESDAY NIGHT AND WEDNESDAY.  THE ZONES HAVE TEMPERATURES A LITTLE
LOWER THAN THE LATEST AVIATION GUIDANCE, AND THE AVIATION GUIDANCE
SEEMS TOO HIGH.

THE ANTICYCLONE SHOULD PROVIDE DRY WEATHER FOR SEVERAL DAYS.  THE
EUROPEAN, CANADIAN GLOBAL, AND AVIATION MODELS ARE ALL INDICATING
THE POSSIBILITY OF MAJOR CYCLOGENESIS AFFECTING THE NORTHEAST OVER
THE WEEKEND, BUT VARY REGARDING THE DETAILS.  THE AVIATION AND
CANADIAN LOOK WARMER THAN THE EUROPEAN, BUT WITH THE LARGE
ANTICYCLONE TO THE NORTH OR NORTHEAST, ITS UNLIKELY THAT THE
SURFACE AIR WILL WARM QUICKLY.  WE WONT BE MAKING ANY CHANGES TO
SUNDAYS ZONE FORE THE LATE-WEEK PERIOD.

.AVIATION DISCUSSION...EXPECT MAINLY VFR CONDITIONS THROUGH MONDAY.
LAKE EFFECT SNOW SHOWERS COULD BRIEFLY REDUCE VISIBILITIES TO MVFR
OR EVEN IFR CONDITIONS...MAINLY AT KALB WITH A VERY SLIM CHANCE OF
THIS HAPPENING AT KPOU. A WNW WIND  WILL BLOW AT 15-30 KT WITH GUSTS
TO 40 KTS.

HYDROLOGICAL DISCUSSION...NO PROBLEMS EXPECTED AT LEAST THROUGH
FRIDAY.

.ALY...NONE.

HEMMERICH
Hazardous weather outlook, Dec 1, 3:54 AM EST, 6 hours 6 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
354 AM EST MON DEC 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS
ANTICIPATED.

In the hours before

Local storm report, Dec 1, 5:26 AM EST, 4 hours 34 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0526AM     MON DEC 01 2003
#1 0000001 000
AWRC WLSR
01728    FILE 28   SP LOCKPORT     NY1310200                 DEC 01-03
TO       SP BATAVIA ZONE 1- ZONE 2- ZONE 3-ZONE 4

SP LOCKPORT
ROADS-DRY
WEATHER-CLEAR

SP NIAGARA
ROADS-DRY
WEATHER-CLEAR

AUTH AND SENT TPR DM SCIRRI        05-25HRS
OPER - SCIRRI,DEAN M                  0526

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Albany

When
December 1, 10:00 AM EST to 11:00 AM EST
Where
Eastern Albany forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
December 1, 10:00 AM EST to 11:00 AM EST
Where
Montgomery forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331167, 5331168.